Kansas, 2024Damaging Wind in Kansas, September 21, 2024
September 21, 2024 · NWS ICT · 1 event in 1 county or zone
A thunderstorm with strong outflow moved into Butler County and caused damage to outbuildings near Burns. There was damage to a machine shed which was moved off the foundation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with strong outflow moved into Butler County and caused damage to outbuildings near Burns. There was damage to a machine shed which was moved off the foundation. Another outbuilding lost part of its metal roof.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 21, 1:10 PM CST, 2 hours 30 minutes earlier. Its key messages:
- Numerous/widespread showers with embedded storms tonight.
- Much cooler for Sunday with lingering showers/storms.
- Mild days/cool nights for much of the upcoming week.
Area forecast discussion, Sep 21, 1:10 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
210 PM CDT Sat Sep 21 2024
.KEY MESSAGES...
- Numerous/widespread showers with embedded storms tonight.
- Much cooler for Sunday with lingering showers/storms.
- Mild days/cool nights for much of the upcoming week.
&&
.DISCUSSION...
Issued at 210 PM CDT Sat Sep 21 2024
A strong signal for a welcome rainfall event ramping up early
this evening generally west of I-135 before spreading eastward
overnight thru Sunday across the rest of central and eastern
Kansas. An area of convection was moving out across the northern
Texas/Oklahoma panhandles at early afternoon well ahead of the
approaching upper trof just southwest of the Four Corners
region. While clouds have inhibited warming somewhat earlier in
the day, late afternoon sun/heating should result in mlcape
values around 1500 j/kg over parts of the area in the presence
of moderate deep layer shear. This should support a few strong
to marginally severe storms early this evening. Otherwise,
stronger forcing for ascent will move across the area overnight
in advance of the upper shortwave trof. Fairly high precipitable
water values (around 2") will lend to efficient rainfall from
any storms, especially along/west of the Kansas turnpike
corridor through early Sunday morning. The good news is that
some of this looks to fall over the drought-stricken areas of
south central Kansas just west and northwest of Wichita. The
main theme on Sunday will be much cooler weather with lingering
showers and perhaps a few storms on gusty northerly winds.
A residual weak upper trof will linger over the central Plains
into Monday before being kicked eastward as a northern stream
upper trof settles southward across the northern Plains into the
Midwest on Tuesday. The medium range consensus seems to support
developing this into a cutoff low meandering somewhere over
Kansas or the central conus later in the week as a blocking
pattern (ridge aloft) building over the Upper Midwest/northern
Great Lakes. Overall, while moderating some, this looks to keep
temperatures a bit below seasonal climo thru the week.
Darmofal
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1228 PM CDT Sat Sep 21 2024
Area of showers and storms currently over southwest Kansas will
spread into central/south central Kansas this evening. In
addition, a cold front will push slowly southward across the
region tonight. The showers and storms will become more
widespread tonight along with low clouds building in across
central Kansas. The low cloud heights are expected to drop into
IFR category for late tonight into Sunday morning over. The
showers/storms will begin to taper off from west to east into
the morning hours on Sunday. North winds will prevail on Sunday
in the wake of the cold frontal passage.
&&
.CLIMATE...
Issued at 309 AM CDT Sat Sep 21 2024
A record cool high temperature is possible at Russell on Sunday.
The record is 57 degrees last set in 1962, with the forecast
calling for mid-upper 50s.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&
DISCUSSION...KED
AVIATION...CDJ
CLIMATE...ADK
Hazardous weather outlook, Sep 21, 2:42 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
342 PM CDT Sat Sep 21 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-222045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
342 PM CDT Sat Sep 21 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This Evening and Tonight
Heat indices around 100 degrees will continue to affect southeast
Kansas and closer to the Oklahoma border in south central Kansas
into the early evening.
Scattered to numerous thunderstorms are expected this evening mainly
along and west of the Kansas turnpike. Some of these storms may be
strong to marginally severe, capable of nickel size hail and 50 to
60 mph wind gusts. Chances for thunderstorms are expected to
develop across most of the area overnight. While they are not
expected to be severe, some will produce heavy rainfall with minor
flooding possible, mainly for localized areas along and west of the
Kansas turnpike.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The chance for thunderstorms will gradually shift into the Flint
Hills and southeast Kansas by later Sunday afternoon into Sunday
night. A few strong storms will be possible Sunday afternoon.
Low chances for showers and thunderstorms could enter back into the
forecast by late next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, Sep 21, 3:07 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
407 PM CDT Sat Sep 21 2024
KSZ067-068-082-083-212200-
Reno KS-Harvey KS-Sedgwick KS-Kingman KS-
407 PM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN RENO...NORTHWESTERN
SEDGWICK...SOUTHWESTERN HARVEY AND NORTHEASTERN KINGMAN COUNTIES
THROUGH 500 PM CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Pretty Prairie, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hutchinson, South Hutchinson, Haven, Burrton, Mount Hope, Pretty
Prairie, Yoder, Murdock, Waterloo, Cheney Lake, Mt Vernon, Hutchinson
Airport, and Cheney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3754 9797 3779 9807 3817 9788 3803 9754
3775 9770
TIME...MOT...LOC 2107Z 205DEG 27KT 3785 9793
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPHThunderstorm Wind, Butler
- When
- September 21, 3:40 PM CST to 3:41 PM CST
- Where
- Butler County, 11.43 mi NE of Potwin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.080, -96.890
Fire department relayed to emergency management that two outbuildings were damaged. A machine shed was moved off of its foundation, and another outbuilding lost part of its metal roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, September 21 to 22, 2024$157,000 · 2 in hail · 32 events
- Hail and Damaging Winds in Wisconsin, September 21, 2024$447,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Pennsylvania, September 21, 2024$155,000 · 1 in hail · 10 events
- Hail in Minnesota, September 21, 2024$105,000 · 1.75 in hail · 2 events
- Damaging Winds in Texas, September 21, 2024$90,000 · 87 kt wind · 3 events
- Hail and Damaging Winds in Virginia, September 21, 2024$38,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in West Virginia, September 21, 2024$48,000 · 1.75 in hail · 7 events
- Flash Flood and Flooding in Virginia, September 21 to 26, 2024$33,000 · 70 kt wind · 8 events
- Excessive Heat in Puerto Rico, September 21 to 25, 202419 events
- Flash Flooding and Hail in New York, September 21 to 22, 2024$3,000 · 1.75 in hail · 16 events
- Damaging Winds in West Virginia, September 21, 2024$16,000 · 50 kt wind · 2 events
- Tornado and Flash Flood in Texas, September 21 to 22, 20242 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215117.